MAUDE Adverse Event Report: SYNTHES MONUMENT 6.0MM/10.0MM STEPPED DRILL BITCANNULATED/LARGE QC/435MM; REAMER

SYNTHES MONUMENT 6.0MM/10.0MM STEPPED DRILL BITCANNULATED/LARGE QC/435MM; REAMER
Catalog Number 357.403
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Device is an instrument and is not implanted/explanted.Device is expected to be returned to synthes manufacturer for evaluation /investigation, but has yet to be received.Device history records review was conducted.The report indicates that the: a review of the device history records was completed based upon provided part and lot numbers for the complainant device.Results are as follows: dhr review for part #357.403, synthes lot#u120002, release to warehouse date: 07-jun-2010, expiration date: n/a, supplier: (b)(4).No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported the following: a 6.0mm/10mm stepped cannulated drill bit was broken during surgery on (b)(6) 2017.There was no generation of fragments from broken device.There was no delay in surgery.There was no patient harm.This complaint involves one device.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
(b)(6).The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product development investigation was performed.The 357.403, lot number u120002, 6.0mm/10.0mm stepped drill bit cannulated/large qc/435mm was returned with a broken tip.The tip is missing an approximately 4.8 mm x 1.0 mm x 4.4 mm (l x w x h) fragment.The location of the broken fragment is unknown.This complaint is confirmed.A visual inspection under 5x magnification, device history record (dhr) review, and drawing review were performed as part of this investigation.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken at the tip.The 357.403 6.0mm/10.0mm stepped cannulated drill bit is an instrument routinely used in the titanium trochanteric fixation nail (tfn) system.It is intended for use in dense bone to prepare a path for the full length of the head element during tfn procedures.It was reported that the instrument "was broken during surgery." this condition is confirmed.The balance of the returned device is in fair condition, the flutes on the drill bit are burred and show signs of wear.Although a definitive root cause could not be determined, it is likely that this complaint condition was due to excessive force applied to the tip of the device and/or over 7 years of consistent use.Relevant drawing was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
6.0MM/10.0MM STEPPED DRILL BITCANNULATED/LARGE QC/435MM
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6606943
Report Number1719045-2017-10526
Device Sequence Number1088841
Product Code HTO
UDI-Device Identifier10886982196262
UDI-Public(01)10886982196262(10)U120002
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.403
Device Lot NumberU120002
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/19/2017
Initial Date Received by Manufacturer 05/11/2017
Supplement Date Received by ManufacturerNot provided
06/28/2017
Initial Report FDA Received Date06/01/2017
Supplement Report FDA Received Date06/23/2017
06/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1